Massachusetts, 2016

Strong Wind in Massachusetts, December 18, 2016

December 18, 2016 · NWS BOX · 13 events in 13 counties and zones

Low pressure moving up the St Lawrence Valley brought strong gusty southwest winds to Southern New England. This caused scattered tree and wire damage in Massachusetts.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving up the St Lawrence Valley brought strong gusty southwest winds to Southern New England. This caused scattered tree and wire damage in Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 18, 7:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 18, 7:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
713 AM EST Sun Dec 18 2016

.SYNOPSIS...

Low pressure moving through New York State will pass north of our
area today, swinging a cold front through Southern New England
this afternoon and evening. High pressure then builds in tonight
and lingers through midweek with temperatures near seasonable
level. Rain anticipated Thursday into Thursday night with breezy
S winds. Seasonable conditions along with a wet-weather pattern
continue into the following weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 am update...

Have dropped the freezing rain advisory as most locations across
interior MA and CT are now reporting temperatures above freezing.
Just one or two sites at 31-32 but believe they'll trend upward
within the next hour.

Dense fog remains an issue across interior MA and CT, especially
in the CT River Valley with the more dense snow pack which ranged
around 6 to 8 inches yesterday. Warm, moist, higher dewpoint air
surging over the ice, easily condensing creating the deep fog.
Anticipate these areas may remain in the soup for the next hour or
two. Winds out of the S/SW are increasing ahead of the cold front
which should aid in scouring of the fog to result in it being less
dense.

Otherwise, winds increasing out of the S ahead of the cold front
with gusts up to 45 mph presently being reported just S of Long
Island at buoy 44025. Wind advisory posted for Cape Cod and the
Islands but may have to consider expanding this to more of S/SE
New England. What worries me is the present observations, the
magnitude of the pressure gradient, tightening as the cold front
approaches up against the Atlantic ridge, and the fact that some
of the probabilistic guidance, though not all, is suggesting the
likelihood of +45 mph gusts. But there is a really good stout
inversion, especially over the colder snow pack, so confidence is
towards those areas which saw less snow, which will likely see the
greatest warming at the surface, of having the greater likelihood
of seeing the mix down of winds, hence towards S/SE coastal RI and
MA. Will brief the oncoming shift as to the threat, keep with the
present wind advisory.

A good slug of rain forecast today. The previous discussion below
is well written as to the synoptics.

One final point. Behind the cold front later today, quite sharp,
temperatures will quickly drop into the 20s to teens, beginning
this afternoon and tonight. A special weather statement has been
issued highlighting the threat that standing water along roads and
any other untreated surfaces is likely to freeze. Motorists should
be alert for the expectation of black ice and hazardous travel
conditions.

Previous discussion...

N stream shortwave over the W Great Lakes with a 190-knot upper
jet in the SW upper flow leading the jet. This is guiding the
surface low in its NE path. The right entrance region of this jet
will sweep over S New England during the day providing upper
venting and generating continued lift.

The NAM and GFS show a plume of 1.4 inch PW values moving over
S New England starting this morning. That's a generous value for
December in our area, and should provide a generous portion of
moisture for rainfall.

A cold front trails the passing low pressure, and models have
similar timing bringing the front through around midday in NW MA,
by early afternoon in the Merrimack Valley-Worcester-Eastern CT,
and by late afternoon along the MA coast. Good dynamic lift and
continued warm advection lift will combine with the generous
moisture to bring a high likelihood of rain along and ahead of the
cold front.

Strong low level jet at 2000-5000 feet with 80 knots forecast at
5000 feet and 60 knots at 2000 feet. It is possible that some of
this wind could get drawn down to the surface in gusts, although
that is a more difficult proposition in the cold season with a low
level inversion and a snowpack. We will show wind gusts in the mid
20s inland. If any place has a chance at Wind Advisory criteria,
it will be Cape Cod and Islands. Projected gusts are close enough
there, so we will issue an Advisory.

Wind shifts from NW behind the cold front, with rain ending.
Temperatures will quickly drop.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

Tonight...

Colder and drier air returns behind the cold front. This will
bring clearing skies with temperatures below freezing. This will
mean potential freezing of any lingering wet surfaces at night.
Dew points will fall to near zero inland and 5-10 along the coast.

Temperatures aloft will cool to -10C, forming a 17-19C air-water
difference to go along with NW winds around 20 knots over the
ocean. This should generate ocean effect clouds east of MA, but
with a fetch that should keep them offshore during the night.

Current temps upstream behind the front are in the teens and high
single numbers, which forms our projection for Monday morning min
temps.

Monday...

High pressure builds over the region with axis across VT and NY.
This will bring a north wind to our area, possibly turning a
little north-northeast. Should be mainly a sunny day. The turning
wind may allow the ocean effect clouds to drift west over Outer
Cape Cod and possibly to the mid Cape. This will need to be
monitored.

Temps in the mixed layer will be equiv to -17C to -20C at 850 mb,
which suggests max sfc temps in the 20s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

*/ Highlights...

 - Seasonable, dry conditions during the early-half of next week
 - Anomalously warmer and wet Thursday into Thursday night
 - Continued warmer, wet pattern continues through the weekend

*/ Overview...

A warmer, wetter pattern lies ahead. Not much white to speak of in
the coming holiday week. Given the trends in teleconnections, the
doors are wide open across the CONUS as cold, Arctic air becomes
locked up over the N pole. A less amplified pattern with general
height rises and milder air over the lower 48, simply put, expect
lee troughing across the W half of the CONUS to elongate and stretch
N/E across the E half of the CONUS up against the Atlantic ridge.
Surface cyclongensis and subsequent low pressure development over
the Great Plains is more than likely to lift across the Great Lakes

region should the cyclogenesis not emerge from the Gulf of Mexico.
An inside-running storm track putting S New England more within the
warmer, wetter side of the envelope. 18.0z GFS has caught onto this
well the last couple of runs in tandem with the GEFS and ECens. The
17.12z/18.0z EC is showing good agreement as well. Thus a consensus
blend of the forecast guidance is allowable. There are roughly two
items of concern throughout: 1) moderate to heavy rain potential and
2) gusty S winds that may reach or exceed wind advisory thresholds.
Will hit any targets of opportunity in the daily discussion below.

*/ Daily Discussion...

Monday Night through Thursday morning...

Still looking dry under the influence of high pressure up to 1040.
Cold going into Tuesday given high pressure parked atop the NE CONUS
with H85 temperatures around -10 to -12C. If any snow cover has made
it through the dousing of rain over the weekend, quite possible some
places could get well down into the single digits. Will generally
keep lows in the teens. Starting Tuesday as the high shifts offshore
return S/SW winds aloft with onshore winds at the surface, will see
a warming trend towards more seasonable conditions. Highs around the
low to mid 40s going into Thursday.

Thursday into Thursday night...

Pretty much wet and windy. Pacific wave undergoing lee cyclogenesis
across the N Plains, lifting N/E across the Great Lakes region up
against the Atlantic ridge. Tightening SW to NE pressure gradient
that taps into sub-tropical moisture with high theta-E and pwats
exceeding 1-inch, though the deep core of warm-moist flow looks to
remain offshore. Accompanying strong jet of low-level winds with
H925 S/SW flow up around 50 mph, though the magnitude of such winds
reaching the surface is limited by a surge of warmer air aloft that
yields a shallow surface inversion.

In all expect a good slug of rain with precipitation amounts roughly
around half an inch just based on ensemble probabilistics and CIPS
analogs. Can not rule out, however, amounts exceeding 1-inch given
negative showalters and K-index values exceeding 30 indicating to a
degree that moderate to heavy rain is possible as the layer above
the inversion is conditionally unstable, moist-adiabatic through
much of the troposphere. In addition, good amount of synoptic lift
and forcing along and ahead of a sweeping cold front parent to the
aforementioned inside-runner low. It is ahead of the front with the
tightening pressure gradient that there is the threat of strong
winds especially given the gradient flow. More inclined to believe
that sustained winds may exceed wind advisory thresholds. Something
we'll have to monitor as we get closer to the event.

Not a lot of confidence this far out in the forecast to warrant any
mention in the hazardous weather outlook. For now just some possible
impacts to keep in mind.

Friday into the weekend...

Drier and quiet at first with return high pressure but anticipate a
continuation of the mild wet wetter pattern. Variability in forecast
solutions, low confidence at this time.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Today...Moderate confidence.

VLIFR in and around the CT River Valley for the morning. A mix of
IFR to LIFR elsewhere. This out ahead of -RA/RA with embedded TS.
TS isolated so will not prevail in the TAF. Increasing SW winds
associated with RA/TS. Sustained up to 30 kts with gusts in excess
of 40 kts possible over S/SE coastal terminals. In addition, LLWS
threat with SW winds 2 kft agl around 50 to 60 kts (strongest S/E
versus across the interior).

As the rain exits, will see an end to LLWS threats. Winds diminish
as they back W/NW. Both cigs and vsbys lifting to MVFR then VFR.
Anticipating a majority of terminals to be VFR by the end of the day.

Tonight and Monday...High confidence.

VFR. NW winds gusting 20 knots tonight will diminish Monday as
high pressure builds in.

KBOS TAF...Holding with MVFR-IFR conditions through the morning
with a gradual improvement towards midday associated with the
height of the winds out of the SW, backing W/NW towards evening
when conditions improve quickly to VFR. Colder air working in,
there is a concern of standing water freezing along runways.

KBDL TAF...In the soup this morning with VLIFR. Confident that
conditions will lift starting around the mid-morning to LIFR-IFR
with MVFR towards midday. Will see SW winds turn W/NW, diminish,
and conditions quickly become VFR. Colder air working in, there
is a concern of standing water freezing along runways.

Outlook /Monday Night through Thursday/...Moderate confidence.

VFR through Thursday. Light winds into Tuesday then turning S/SW,
increasing ahead of an area of disturbed weather into Thursday with
both cigs and vsbys dropping to an MVFR-IFR mix with mostly RA.
Clearing out and back to VFR Friday.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High confidence.

7 am update...

Today...

SW gales over a majority of the waters with speeds up to 40 kts
ahead of a cold front sweeping through overnight. Seas building
8-14 feet on the exposed waters, especially S waters Small craft
advisory for Boston Harbor and Narragansett Bay. Rain and isolated
thunderstorms will bring periods of poor visibility much of today.
Winds will shift from W/NW late afternoon behind the cold front.
Rain and fog will end at that time.

Tonight and Monday...

High pressure builds west of New England with gusty NW winds and
colder air. Ocean effect clouds/showers will form E of the MA
coast. Winds shift more N Monday and diminish. The wind shift may
shift the ocean clouds west over Outer Cape Cod. Lingering Small
Craft Advisory winds and seas. Seas of 5 feet may linger on the
outer waters Monday.

Outlook /Monday Night through Thursday/...Moderate confidence.

Winds and seas below small craft advisory thresholds other than on
Thursday into Thursday night, lingering into Friday, when S winds
result in waves building 5 to 7 feet on the outer waters. Could
see gusts to near gale-force but lowered confidence at this time
given so far out in the forecast. Potential visibility restrictions
out on the waters subsequent of accompany moderate to heavy rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...Dense Fog Advisory until 8 AM EST this morning for CTZ002-003.
MA...Dense Fog Advisory until 8 AM EST this morning for MAZ002>006-
     008>012-026.
     Wind Advisory from 10 AM this morning to 4 PM EST this
     afternoon for MAZ022>024.
RI...None.
MARINE...Gale Warning until 5 PM EST this afternoon for ANZ231>235-237.
     Small Craft Advisory until 9 PM EST this evening for ANZ230-
     236.
     Gale Warning until 9 PM EST this evening for ANZ250-254.
     Gale Warning until 3 PM EST this afternoon for ANZ251.
     Gale Warning until 4 PM EST this afternoon for ANZ255-256.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB/Sipprell
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Sipprell
MARINE...WTB/Sipprell
Hazardous weather outlook, Dec 18, 7:34 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
734 AM EST SUN DEC 18 2016

CTZ002-003-MAZ002>006-008>012-026-191245-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
734 AM EST SUN DEC 18 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
WESTERN AND CENTRAL MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY

LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES WILL DROP QUICKLY BELOW FREEZING BEHIND A COLD FRONT
FORECAST TO SWEEP SOUTHERN NEW ENGLAND LATER TODAY INTO TONIGHT.
SUCH A QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE OF
STANDING WATER ON ROADS AND ANY OTHER UNTREATED SURFACES RESULTING
IN THE DEVELOPMENT OF BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-MAZ007-013>021-RIZ001>007-191245-
WINDHAM CT-EASTERN ESSEX MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...EASTERN
AND SOUTHEASTERN MASSACHUSETTS...AND ALL OF RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

TODAY...

THERE IS A RISK THAT AREAS ALONG THE SOUTH AND SOUTHEAST COASTS
WILL REACH WIND ADVISORY CRITERIA...PERHAPS MORE SO ON SUSTAINED
WINDS EXCEEDING 30 MPH...RATHER THAN GUSTS HIGHER THAN 45 MPH.

LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES WILL DROP QUICKLY BELOW FREEZING BEHIND A COLD FRONT
FORECAST TO SWEEP SOUTHERN NEW ENGLAND LATER TODAY INTO TONIGHT.
SUCH A QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID FREEZE OF
STANDING WATER ON ROADS AND ANY OTHER UNTREATED SURFACES RESULTING
IN THE DEVELOPMENT OF BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-191245-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
734 AM EST SUN DEC 18 2016

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD AND THE ISLANDS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ008-191245-
BLOCK ISLAND RI-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

TODAY...

THERE IS A RISK THAT AREAS ALONG THE SOUTH AND SOUTHEAST COASTS
WILL REACH WIND ADVISORY CRITERIA...PERHAPS MORE SO ON SUSTAINED
WINDS EXCEEDING 30 MPH...RATHER THAN GUSTS HIGHER THAN 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ255-256-191245-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-191245-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ251-191245-
MASSACHUSETTS BAY AND IPSWICH BAY-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-191245-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
734 AM EST SUN DEC 18 2016

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-191245-
BOSTON HARBOR-NARRAGANSETT BAY-
734 AM EST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF GALE FORCE WINDS AT THE ENTRANCE TO NARRAGANSETT
BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 18, 7:20 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Taunton MA
720 AM EST Sun Dec 18 2016

CTZ002>004-MAZ002>022-026-RIZ001>007-182200-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of...Hartford...Windsor Locks...Union...
Vernon...Putnam...Willimantic...Charlemont...Greenfield...
Orange...Barre...Fitchburg...Framingham...Lowell...Lawrence...
Gloucester...Chesterfield...Blandford...Amherst...Northampton...
Springfield...Milford...Worcester...Foxborough...Norwood...
Cambridge...Boston...Quincy...Taunton...Brockton...Plymouth...
Fall River...New Bedford...Mattapoisett...Chatham...Falmouth...
Provincetown...Ayer...Foster...Smithfield...Providence...
Coventry...West Greenwich...EAST GREENWICH...WARWICK...
WEST WARWICK...Bristol...Narragansett...Westerly...Newport
720 AM EST Sun Dec 18 2016

...A Flash Freeze Will Result in the Development of Black Ice...

Temperatures will drop quickly below freezing behind a cold front
forecast to sweep Southern New England later today into tonight.
Such a quick drop in temperatures will cause a rapid freeze of
standing water on roads and any other untreated surfaces resulting
in the development of black ice.

Motorists should be aware and be alert for rapidly deteriorating
travel conditions late this after and into tonight. Black ice is
difficult to see. A road surface that appears wet may in fact be
very icy.

Sipprell

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 strong wind. Local standard time, as filed.

Strong Wind, Eastern Plymouth

When
December 18, 9:00 AM EST to 12:00 PM EST
Where
Eastern Plymouth forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

An amateur radio station at Duxbury reported a wind gust of 50 mph.

Strong Wind, Barnstable

When
December 18, 10:00 AM EST to 5:00 PM EST
Where
Barnstable forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

An amateur radio site in Sandwich reported a wind gust to 51 mph. An amateur radio site in Woods Hole reported a wind gust to 47 mph.

Strong Wind, Southern Bristol

When
December 18, 10:00 AM EST to 2:00 PM EST
Where
Southern Bristol forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The Automated Surface Observation System at New Bedford Municipal Airport (KEWB) recorded a wind gust to 46 mph. Also a tree and power lines were reported down on County Road in Freetown. A tree was reported down on route 140 in New Bedford. Phone wires were brought down on Bakerville Road in Dartmouth.

Strong Wind, Southern Plymouth

When
December 18, 10:00 AM EST to 2:00 PM EST
Where
Southern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

A tree was reported down on power lines on Neck Road in Rochester. A tree was down on Robinwood Road in Wareham.

Strong Wind, Nantucket

When
December 18, 11:00 AM EST to 2:00 PM EST
Where
Nantucket forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observation System at Nantucket Airport (KACK) reported a wind gust to 56 mph.

Strong Wind, Northern Worcester

When
December 18, 12:00 PM EST to 4:00 PM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A tree was reported down on Mount Jefferson road in Hubbardston. A tree was reported down on Ware Corner Road in Oakham.

Strong Wind, Western Hampshire

When
December 18, 12:00 PM EST to 4:00 PM EST
Where
Western Hampshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

A tree was reported down on wires on Pynchon Road.

Strong Wind, Western Norfolk

When
December 18, 12:00 PM EST to 5:00 PM EST
Where
Western Norfolk forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

A tree was reported down on route 9 in Wellesley across from Upwey Road. The Automated Surface Observation System at Blue Hill reported a wind gust to 52 mph.

Strong Wind, Northern Bristol

When
December 18, 12:00 PM EST to 5:00 PM EST
Where
Northern Bristol forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

A tree was reported down on Myricks Street at Grove Street in Berkley.

Strong Wind, Eastern Franklin

When
December 18, 12:00 PM EST to 4:00 PM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The Automated Surface Observation System site at Orange (KORE) reported a wind gust of 49 mph.

Strong Wind, Southeast Middlesex

When
December 18, 12:00 PM EST to 5:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

An amateur radio site at Cambridge reported a wind gust of 51 mph.

Strong Wind, Western Essex

When
December 18, 1:00 PM EST to 5:00 PM EST
Where
Western Essex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$100
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The Automated Surface Observation System site at Lawrence (KLWM) reported a wind gust of 48 mph.

Strong Wind, Suffolk

When
December 18, 2:00 PM EST to 5:00 PM EST
Where
Suffolk forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$700
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

A tree was reported down across the VFR Parkway in West Roxbury. An amateur radio site reported a wind gust to 47 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669666, 669646, 669648, 669653, 669651, 669655, 669657, 669659, 669662, 669664, 669665, 669663, 669660.